Hail, Macomb
- When
- June 28, 3:31 PM EST
- Where
- Macomb County, 1.02 mi W of Roseville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -82.920
Thunderstorms developed developed near Lake St. Clair and produced one inch hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms developed developed near Lake St. Clair and produced one inch hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 314 PM EDT Fri Jun 28 2019 .DISCUSSION... Most of the area has experienced a very warm humid day so far with highs reaching upper 80s to around 90 under mainly sunny skies due decent mid level capping. This has allowed cape values to build in the 1-2k joule range. Exception is far northern portions of the forecast area that received over an inch of rain in locations this morning. This along with more clouds have held temperatures down in the 70s to low 80s. Main concern for the rest of today is potential convection. Weak 500mb wave currently passing across southeast lower providing modestly steep lapse rates above cap. If convection can break the cap there is a marginal risk for some severe storms with main threat wind gusts and large hail. Best chance for convection to initiate will be from the Detroit area ssw along remnant outflow boundary from this mornings convection to the north aided by lake breeze boundaries too. This threat will diminish with lost of daytime heating. Elsewhere, convection will likely to initiate and expand this evening across the Saginaw Valley and Thumb as a weak cold front across central Michigan slowly sags southward to about the Ohio border by 12z Saturday. Not much upper level support with the front as 500mb flow will become more neutral to anticyclonic with a weaker 850mb nocturnal jet then was with last nights/early morning convection. Coverage and strength of activity will gradually weaken and decrease overnight from loss of daytime instability as it sags south. It will remain a warm muggy night with lows upper 60s to the low 70s in the Detroit area. For Saturday, the surface cold front will continue slowly sagging southward as high pressure builds down from the north. This will bring a gradual decrease in dew points during the day along increase in clearer skies from the north. Enough instability will be around for a chance of showers and thunderstorms near the Ohio border through early afternoon before front pushes far enough south. Still be a warm day with highs in the mid to upper 80s, just a bit less humid. Saturday night through Sunday night high pressure will slowly move south across Lake Huron producing mainly clear skies, light winds, low humidity and seasonable temperatures. Next week still looks to be characterized by a "Ring of Fire" setup where a ridge of high pressure positioned over the mid-Mississippi Valley leads to an instability gradient over the Great Lakes and numerous chances for showers and storms as weak waves ride along the periphery of the ridge. The greatest chance for precipitation currently looks to occur Monday night into Tuesday morning as a weak cold front provides more organized forcing, but each day Monday through the late week will feature at least a slight chance for showers/storms in the warm and humid air mass. Highs will reach the mid to upper 80s each day (with the exception of the Thumb which will be in the lower 80s) with dew points generally in the 60s bringing a muggy feel to the air. The pre-frontal air mass on Monday may see dew points approaching 70 degrees which would result in a max heat index in the lower 90s. && .MARINE... Weak high pressure will remain in place across the central Great Lakes through the remainder of the weekend and into early next week resulting in a period of favorable boating conditions with light winds under 15 knots and minimal waves. A frontal boundary sagging south across the region this evening into tonight will provide the focus for renewed scattered thunderstorm development, before drier weather returns for the bulk of the weekend. Chances for thunderstorms will then return early next week. Any thunderstorm will be capable of producing locally erratic winds and waves in addition to cloud to ground lightning. && .HYDROLOGY... Showers and thunderstorms that moved across portions of the Saginaw Valley and Thumb this morning produced rainfall totals of 1-2 inches, with poor drainage flooding across portions of the Saginaw Valley. After a brief period of dry weather early this afternoon, additional scattered showers and thunderstorms will be possible heading into this evening and through at least early tonight as a frontal boundary sags south across the region. Confidence continues to remain low regarding exact timing of thunderstorms, with confidence increasing that the bulk of the activity will be focused along and south of the M-59 corridor. A very moist airmass in place will allow for any thunderstorm that develops to be capable of producing torrential downpours and rainfall rates as high as 1 inch per hour. Areal rainfall totals will generally be under a half of an inch, with 1-2+ inches associated with the strongest thunderstorms. These rainfall totals will lead to a renewed potential for significant poor drainage flooding of susceptible low lying and urban areas, and river rises where basins receive heavier rain totals. Drier weather will then prevail heading into Saturday and continuing through the remainder of the weekend with weak high pressure in place. Chances for thunderstorms will then increase for early next week. && .PREV DISCUSSION... Issued at 132 PM EDT Fri Jun 28 2019 AVIATION... Challenging aviation forecast regarding additional thunderstorm development through the first roughly 12 hours of this TAF period, as earlier morning convection that rolled through much of Lower Michigan has exited leaving behind an outflow boundary draped near the M-59 corridor. To the north of this boundary, pocket of warmer and stable midlevel air should largely preclude any additional thunderstorm development at least for the next few hours. South of the boundary, unstable airmass remains in place, with potential for convective initiation possible at any time this afternoon/evening. The end result is a continued low confidence forecast in potential thunderstorm timing, as hi-res guidance has poorly handled ongoing trends. Have opted to go with VCTS at the TAF sites starting this evening and continuing into tonight in wake of midlevel subsidence bubble departing east and prevailing larger scale frontal boundary sagging south across the airspace. Confidence in thunderstorm occurrence is moderate with timing likely needed to be adjusted with TEMPO groups based on near term trends. Period of MVFR ceilings will accompany frontal boundary passage towards daybreak Saturday outside of any restrictions from convection. Clearing then anticipated north to south by the end of the TAF period. Variable wind under 10 knots will reorient southwest 10 knots gusting 15-20 knots outside of any thunderstorm development, and will become west/northwest in wake of passing frontal boundary by Saturday morning. For DTW...Confidence remains low in timing out of thunderstorms through tonight. Will need to amend as necessary based on near term model and radar trends. DTW THRESHOLD PROBABILITIES... * Moderate for ceilings below 5kft through Saturday morning. Low remainder of period. * Moderate in thunderstorm occurrence. Low in potential timing early this evening into tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DRC/KDK MARINE.......IRL HYDROLOGY....IRL AVIATION.....IRL You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 453 AM EDT Fri Jun 28 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 453 AM EDT Fri Jun 28 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms throughout Friday. There is a marginal risk that these storms will be capable of producing damaging wind gusts up to 60 mph and hail up to 1 inch in diameter. Storm motion is west to east at 25 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms early Saturday morning and a chance for additional thunderstorms Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 453 AM EDT Fri Jun 28 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms throughout Friday. There is a marginal risk that these storms will be capable of producing damaging wind gusts up to 60 mph and hail up to 1 inch in diameter. Storm motion is west to east at 25 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms early Saturday morning and a chance for additional thunderstorms Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AM
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1038 AM EDT Fri Jun 28 2019
MIZ055-063-281545-
Sanilac MI-St. Clair MI-
1038 AM EDT Fri Jun 28 2019
...SPECIAL WEATHER STATEMENT...
At 1038 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forestville to Capac. Movement was east at
25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Forestville around 1050 AM EDT.
Yale around 1055 AM EDT.
Lakeport around 1130 AM EDT.
Port Huron around 1140 AM EDT.
Other locations impacted by these storms include North Street, Lynn
Township, Amador, Brockway, Juhl, Elmer, Fort Gratiot, Avoca, Fargo
and Roseburg.
People attending Blue Water Cruise Weekend should prepare to seek
safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4296 8240 4295 8243 4295 8298 4368 8300
4369 8261 4370 8261 4370 8257 4317 8247
4306 8242
TIME...MOT...LOC 1438Z 269DEG 21KT 4360 8269 4301 8292
IRLSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
1146 AM EDT Fri Jun 28 2019
MIZ063-281615-
St. Clair MI-
1146 AM EDT Fri Jun 28 2019
...SPECIAL WEATHER STATEMENT...
At 1146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Port Huron, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Marysville around 1200 PM EDT.
Port Huron around 1210 PM EDT.
Other locations impacted by this storm include Fort Gratiot, North
Street, Blaine, Fargo, Smiths Creek, Ruby and Wadhams.
People attending Blue Water Cruise Weekend should prepare to seek
safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4296 8242 4293 8246 4288 8247 4288 8264
4311 8268 4313 8244 4306 8242
TIME...MOT...LOC 1546Z 262DEG 16KT 4298 8256
IRLSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
419 PM EDT Fri Jun 28 2019
MIZ070-282100-
Macomb MI-
419 PM EDT Fri Jun 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACOMB COUNTY UNTIL 500
PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Clair Shores, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Warren, St. Clair Shores, Mount Clemens, New Baltimore, Sterling
Heights, Roseville, Eastpointe, Grosse Pointe Woods, Fraser, Harper
Woods, Center Line, Utica, Chesterfield Township, Clinton Township
and Grosse Pointe Shores.
People attending Freedom Hill Amphitheatre should prepare to seek
safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4252 8272 4254 8276 4254 8281 4246 8283
4245 8285 4245 8308 4253 8308 4254 8309
4263 8309 4271 8273 4270 8272
TIME...MOT...LOC 2018Z 279DEG 9KT 4250 8291
BehnkeThe Detroit radar (KDTX), 50 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Power lines were reported blown down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833632, 833633, 833634, 833635, 833636.